Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 70, NWS Midland/Odessa, TX

July 11, 2011Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 11, 2011, 7:40 PM CDT for Pecos County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 7:40 PM CDT (00:40 UTC)
Expired
Jul 11, 2011, 8:00 PM CDT
In force
20 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3019 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS54 KMAF 120040
SVRMAF
TXC371-120145-
/O.NEW.KMAF.SV.W.0070.110712T0040Z-110712T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTH OF IMPERIAL...OR 19 MILES NORTHEAST OF FORT STOCKTON...
  MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  IMPERIAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3127 10275 3131 10269 3131 10266 3128 10262
      3126 10261 3126 10255 3125 10251 3122 10246
      3099 10257 3102 10277
TIME...MOT...LOC 0040Z 192DEG 14KT 3110 10264

$$
1 follow-up statement
039 
WWUS54 KMAF 120100
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT MON JUL 11 2011

TXC371-120110-
/O.CAN.KMAF.SV.W.0070.000000T0000Z-110712T0145Z/
PECOS TX-
800 PM CDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS COUNTY IS
CANCELLED...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3127 10275 3131 10269 3131 10266 3128 10262
      3126 10261 3126 10255 3125 10251 3122 10246
      3099 10257 3102 10277
TIME...MOT...LOC 0100Z 196DEG 13KT 3116 10261

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:40 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 11, 5:40 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT MON JUL 11 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
DIURNAL CONVECTION SEEMS TO BE ON THE WANE AND LATEST TRENDS
INDICATE CELLS WILL REMAIN AWAY FROM TAF SITES. AS SUCH HAVE
REFLECTED DECREASING CLOUDS OVERNIGHT. MODEST LOW LEVEL JET OF
35KTS WILL DEVELOP AND HELP KEEP WINDS UP AT MAF/FST. FOR TMW
THERE IS A BETTER CHANCE OF STORMS DEVELOPING IN THE TRANS PECOS
MTNS AND WITH SOMEWHAT OF A FAVORABLE STEERING FLOW STORMS WILL
HAVE AN OPPORTUNITY TO NEAR CNM/PEQ AND POSSIBLY FST MAINLY AFTER
21Z.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT MON JUL 11 2011/

DISCUSSION...
AN EXTENSIVE CUMULUS FIELD HAS DEVELOPED ACROSS THE ENTIRE CWA
THIS AFTERNOON AND LOOKING OUTSIDE THERE IS GREATER BUILD TO THE
CLOUDS THAN HAS BEEN SEEN IN RECENT DAYS. CONVECTION HAS ALREADY
BEGUN WEST OF THE PECOS WITH SCATTERED SHOWERS AND THUNDERSTORMS
FROM FORT STOCKTON AND ALPINE TO THE GUADALUPE MOUNTAINS. THIS CAN
ALL BE ATTRIBUTED TO AN UPPER LEVEL LOW THAT HAS MOVED INTO THE
TEXAS PANHANDLE THIS AFTERNOON INCREASING MOISTURE AND
INSTABILITY. WATER VAPOR SATELLITE SHOWS A BAND OF ENHANCED
MOISTURE FROM CHILDRESS TO SNYDER ACROSS TO MIDLAND AND CARLSBAD
WHICH MAY BE ENOUGH TO GET CONVECTION STARTED WITH MAX HEATING.
THE BEST MOISTURE IS FROM SNK-CDS WHERE ENHANCED CU IS ALREADY
BEING SEEN ON SAT. HOWEVER THE BEST MOISTURE AND LIFT WILL BE
NORTH OF THE BASIN SO ANYTHING THAT FORMS WILL BE ISOLATED OR
WIDELY SCATTERED. THE BEST RAIN CHANCES WILL BE IN THE HIGHER
ELEVATIONS WEST OF THE PECOS AND THIS WILL BE THE CASE OVER THE
NEXT SEVERAL DAYS.

UNFORTUNATELY THE UPPER HIGH THAT HAS PLAGUED THE AREA THIS YEAR
WILL RETURN THE LATTER HALF OF THE WEEK REDUCING RAIN CHANCES
AGAIN AND BRINGING A SLOW INCREASE IN HIGH TEMPS. THE HIGH
RETREATS SLIGHTLY OVER THE WEEKEND WHICH MAY BRING A SLIGHT
IMPROVEMENT AT THAT TIME.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 11, 2:00 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON JUL 11 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT MON JUL 11 2011 /100 PM MDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
THE BEST CHANCES BEING OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST
NEW MEXICO.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL
LIGHTNING...BRIEF WIND GUSTS TO 50 MPH...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 11, 6:48 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT MON JUL 11 2011

TXZ075-120015-
PECOS-
648 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
CENTRAL PECOS COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 647 PM
CDT...MOVING NORTH AT 10 MPH. THIS MAY CROSS OR NEAR HIGHWAY 285
SOUTHEAST OF FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. THIS STORM MAY
HAVE WIND GUSTS TO NEAR 55 MPH...LOCAL HEAVY RAIN...AND SMALL HAIL.

&&
Special weather statement, Jul 11, 7:08 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT MON JUL 11 2011

TXZ075-120030-
PECOS-
708 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 730 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY JUST
EAST OF FORT STOCKTON AT 707 PM CDT...MOVING NORTH AT 15 MPH. THIS
STORMS WILL CROSS INTERSTATE 10 JUST EAST OF FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO AROUND 55 MPH... HEAVY RAIN... SMALL HAIL... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Jul 11, 7:33 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT MON JUL 11 2011

TXZ075-120100-
PECOS-
733 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PECOS COUNTY UNTIL 800 PM CDT...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF NICKELS AND GUSTY
WINDS NEAR 50 MPH WAS LOCATED OVER NORTH CENTRAL PECOS COUNTY AT 731
PM CDT...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM WAS LOCATED ABOUT
18 MILES NORTHEAST OF FORT STOCKTON...OR 13 MILES NORTH OF THE I-10
AND US 385 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:28 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 12, 4:52 PM CDTSevere Thunderstorm WarningMAFWinkler53 min
Jul 12, 5:38 PM CDTSevere Thunderstorm WarningMAFEctor38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.